Hair loss

  • 6 replies
  • 42 subscribers
  • 326 views

Hi, I have recently started chemo - about to begin the second cycle - and  wanted to ask anyone on Gem/sys what the probability is that I will have hair loss? I'm sort of expecting it but I don't know if it happens with all chemo drugs. Also do the after effects get worse with every cycle or is it dependent on individuals ability to cope/manage?  Still trying to get to grips with it all.

Thank you

  • Hi  . The Gem/Cis drugs used for bladder cancer are not the type where you are guaranteed hair loss, unlike the drugs used for other cancers. Some people report some hair thinning, but we very rarely hear of complete hair loss in this group. It did not affect my hair at all. A few tips are to wash hair less frequently and use cool or coldish water rather than hot. Overall, the odds are in your favour. Best wishes.

    Best wishes to All,   rily.

    Community Champion Badge

    What is a Community Champion ?

  • Thank you Rily , that's reassuring.

  • Hi again  . As regards the build up of effects, it is the old adage of everyone is different and so difficult to predict how it will go. I personally got through it with no side effects to talk about. We see some people find it hard, while most are somewhere in the middle with moderate nausea. It is important to take anti sickness meds as prescribed even if you are not feeling sick. Take on board plenty of water as chemo can dehydrate you. Also I was advised to use a good quality mouthwash regularly to help prevent mouth sores. I hope it goes well. Best wishes.

    Best wishes to All,   rily.

    Community Champion Badge

    What is a Community Champion ?

  • Hi Rily, I have been doing all the things you suggest so I am getting it right so far. I haven't had nausea exactly, more acid reflux so I found using "Gaviscon" or other brands ;) has helped . I did have a couple of days after the first session when I felt spaced out and woollyheaded - turned out I was missing my usual caffein quota ! a couple of cups a day put that right. I think I have been expecting the worst and am waiting for the hammer to fall so I will see how the next cycle goes and keep my fingers crossed. Thank you again for taking the time to respond.

  • Hello Tykico,

    I had the same chemo treatment and drugs as you. I had no problems with sickness or hair loss. I went on to have chemoradiotherapy. Take the anti sickness tablets even if you have no nausea The golden mantra of BC applies “drink plenty of water” Good luck Garviv 

  • Thank you Garviv 1 it's encouraging that it may not all be quite as bad as I had imagined. I took the anti sickness tablets as prescribed - although I am going to check with the nurse about the "take as required" ones as the blurb says that you shouldn't take them for more than 5 days - and they gave me two boxes. I haven't used them all........

    Thanks again

    Tykico